Alert archive / Illinois / Special Weather Statements in 2017
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 3, 2017, 3:42 PM CDT for Henderson County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 3, 2017, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
County Henderson County, IL
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:04 PM CDT | HAIL 0.25 | Lomax, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WWUS83 KDVN 032042
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
342 PM CDT THU AUG 3 2017
ILC067-071-109-IAC057-111-032130-
Hancock-Henderson-McDonough-Des Moines-Lee-
342 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...SOUTHERN
HENDERSON...NORTHWESTERN MCDONOUGH...SOUTH CENTRAL DES MOINES AND
NORTHEASTERN LEE COUNTIES UNTIL 430 PM CDT...
At 342 PM CDT, a strong thunderstorm was located near Dallas City, or
8 miles northeast of Fort Madison, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Burlington, Fort Madison, La Harpe, Dallas City, Stronghurst,
Blandinsville, Carman, Terre Haute, Raritan, Disco, Niota, Lomax,
Pontoosuc, Media, Augusta, Welter Recreation Area, Shokokon, Spring
Grove, Heapsville and Wever.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4059 9134 4076 9132 4081 9079 4063 9079
4054 9080
TIME...MOT...LOC 2042Z 269DEG 31KT 4068 9121
$$
GibbsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:18 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 3, 3:18 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 318 PM CDT Thu Aug 3 2017 .SYNOPSIS... Issued at 318 PM CDT Thu Aug 3 2017 An upper level low was evident on satellite imagery over central MN with an associated low at the surface further south near La Crosse at 2 pm. Showers and thunderstorms that moved through the forecast area this morning have shifted east into a linear complex from central IL north through the Chicago area. Subsidence behind this system has resulted in widespread clearing and sunshine over much of the forecast area early this afternoon ahead of the synoptic cold front evident on both satellite and radar imagery from near Independence southwest to Knoxville in south central IA. So far, showers and thunderstorms have been confined to north of the eastern IA highway 20 corridor, in an area of strongest upper level forcing. Further south, the atmosphere in the clear sector appears capped over much of eastern IA. Behind the cold front, brisk northwest winds were drawing down a fall- like airmass with temperatures in the 60s in northwest IA and even some 50s over portions of southern MN. && .SHORT TERM...(This Evening through Friday) ISSUED AT 318 PM CDT Thu Aug 3 2017 Initial focus is on the potential for severe storms this afternoon as the cold front sweeps through. A cool, fall-like airmass then follows for tonight into Friday. Latest 19z DVN sounding shows a convective temperature of 90, confirming the lack of cloud cover in the immediate wake of the departing system. However, with steepening low level lapse rates due to continued low level warming and mid level cooling, and an axis of 35 kts effective shear due to a stronger flow wrapping around the upper low, there still appears to be a window of possible strong to severe storm development over southeast IA into west central IL mid to late afternoon. With surface and mixed layer CAPES in the 2000 to 2500 J/KG range, damaging wind and large hail may be possible with any initial discrete cells, morphing into more linear structures with mainly a wind threat toward evening. This threat will exit to the east early this evening with the passing front, followed by the influx of cool, dry air overnight. Wrap around stratocu will most likely cover the north, with at least partial clearing elsewhere. Stayed with lows in the 50 to 55 range, which would be about 10 to 15 degrees below early August averages. Friday, an in-building surface ridge, associated and confluent flow aloft behind the upper low moving into the Great Lakes points toward most areas seeing at least afternoon sunshine with gusty northwest winds. Model guidance and local temperature rules support highs only around 70 in northwest Illinois to the mid 70s over southeast IA and northeast MO. .LONG TERM...(Friday Night through Thursday) ISSUED AT 318 PM CDT Thu Aug 3 2017 Temperatures remain relatively cool through the weekend with one or more upper level shortwaves bringing back rain chances and the potential for at least isolated thunderstorms from Saturday afternoon through Sunday. The Canadian airmass with seasonably low dewpoints will lead to overnight lows in the 50s. Next week: Model consensus and an active, progressive upper level pattern has temperatures returning closer to August normals by mid week after a cool start. Passing upper level troughs will require keeping at least low chances for showers and thunderstorms Monday and again Wed into Thu. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1227 PM CDT Thu Aug 3 2017 A cold front will sweep through eastern Iowa and northern Illinois through 03z/04. Scattered TSRA are expected along and ahead of the front that will be capable of creating brief IFR conditions. Outside of any SHRA/TSRA activity expect mainly VFR conditions with pockets of MVFR. After 03z/04 MVFR conditions will move back into KDBQ with cigs below 2 kft agl with VCSH. MVFR conditions may affect KCID/KMLI but were not included in the 18Z TAFs. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...08
Hazardous weather outlook, Aug 3, 10:15 AM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1015 AM CDT Thu Aug 3 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041515- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1015 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A line of thunderstorms will move across eastern Iowa this morning. These storms are not expected to be severe, but wind gusts up to 45 mph and heavy downpours will be possible north of highway 30. Thunderstorms are expected to redevelop this afternoon over eastern Iowa and move into northwest Illinois through early evening. Wind shear and instability is likely to be sufficient for severe storms with large hail and damaging winds. LOW level shear is expected to be highest along the highway 20 corridor, where there will be a low threat of tornadoes. While the atmosphere is very moist and locally heavy rain is possible, storms should be moving fast enough to limit any significant flash flood threat. The Storm Prediction Center has a slight risk outlooked for areas east of a line from Monticello, Iowa through the Quad Cities, to Carthage Illinois. A marginal threat covers the rest of the outlook area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. Sheets
In the hours before
Special weather statement, Aug 3, 11:11 AM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1111 AM CDT THU AUG 3 2017
ILC015-085-177-IAC045-097-105-031715-
Jo Daviess-Carroll-Stephenson-Jackson-Jones-Clinton-
1111 AM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
NORTHERN CARROLL...SOUTHWESTERN STEPHENSON...JACKSON...SOUTHEASTERN
JONES AND NORTHERN CLINTON COUNTIES UNTIL 1215 PM CDT...
At 1110 AM CDT, a strong thunderstorm was located over Nashville, or
7 miles southwest of Maquoketa, moving east at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Maquoketa, Mount Carroll, Savanna, Lanark, Preston, Hanover, Sabula,
Delmar, Wyoming, Oxford Junction, Lost Nation, Miles, Andrew,
Charlotte, Onslow, Welton, Monmouth, Springbrook, Toronto and
Andover.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4206 8980 4186 9090 4194 9090 4195 9097
4213 9102 4233 8989
TIME...MOT...LOC 1610Z 255DEG 38KT 4202 9079
HAASESpecial weather statement, Aug 3, 11:55 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1155 AM CDT THU AUG 3 2017
ILC015-085-177-IAC097-031800-
Jo Daviess-Carroll-Stephenson-Jackson-
1155 AM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
NORTHERN CARROLL...STEPHENSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL
100 PM CDT...
At 1152 AM CDT, a strong thunderstorm was located over Green Island,
or 16 miles east of Maquoketa, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
At 1130 am a wind gust of 43 mph was reported in Maquoketa, Iowa.
Locations impacted include...
Freeport, Mount Carroll, Savanna, Lena, Bellevue, Stockton, Lanark,
Preston, Hanover, Pearl City, Elizabeth, Shannon, Cedarville, Davis,
Sabula, Dakota, German Valley, Miles, Rock City and Ridott.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4250 8940 4220 8940 4220 8969 4212 8969
4203 9027 4203 9043 4226 9050 4250 8948
TIME...MOT...LOC 1652Z 253DEG 34KT 4213 9035
HAASESpecial weather statement, Aug 3, 2:16 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 216 PM CDT THU AUG 3 2017 IAC019-055-032015- Buchanan-Delaware- 216 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND NORTHERN DELAWARE COUNTIES UNTIL 315 PM CDT... At 215 PM CDT, a strong thunderstorm was located over Stanley, or near Oelwein, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. At 215 pm a trained spotter reported 40 mph winds in Stanley. Locations impacted include... Manchester, Edgewood, Hazleton, Lamont, Colesburg, Greeley, Aurora, Dundee, Stanley, Oneida, Twin Bridges Park, Petersburg, Backbone State Park and Jakway Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4248 9116 4254 9190 4264 9190 4265 9116 TIME...MOT...LOC 1915Z 271DEG 23KT 4263 9180 HAASE
Special weather statement, Aug 3, 3:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
342 PM CDT THU AUG 3 2017
ILC067-071-109-IAC057-111-032130-
Hancock-Henderson-McDonough-Des Moines-Lee-
342 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...SOUTHERN
HENDERSON...NORTHWESTERN MCDONOUGH...SOUTH CENTRAL DES MOINES AND
NORTHEASTERN LEE COUNTIES UNTIL 430 PM CDT...
At 342 PM CDT, a strong thunderstorm was located near Dallas City, or
8 miles northeast of Fort Madison, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Burlington, Fort Madison, La Harpe, Dallas City, Stronghurst,
Blandinsville, Carman, Terre Haute, Raritan, Disco, Niota, Lomax,
Pontoosuc, Media, Augusta, Welter Recreation Area, Shokokon, Spring
Grove, Heapsville and Wever.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4059 9134 4076 9132 4081 9079 4063 9079
4054 9080
TIME...MOT...LOC 2042Z 269DEG 31KT 4068 9121
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:22 AM CDT | Special Weather Statement | DVN | Buchanan, Delaware, Linn | 53 min |
| Aug 3, 11:11 AM CDT | Special Weather Statement | DVN | Jackson | 64 min |
| Aug 3, 2:16 PM CDT | Special Weather Statement | DVN | Delaware | 59 min |
| Aug 3, 11:55 AM CDT | Special Weather Statement | DVN | Stephenson | 65 min |
| Aug 3, 4:46 PM CDT | Special Weather Statement | DVN | Mercer | 44 min |
| Aug 3, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 21 min |
| Aug 3, 5:11 PM CDT | Special Weather Statement | DVN | Hancock | 64 min |
| Aug 3, 5:43 PM CDT | Special Weather Statement | DVN | McDonough | 62 min |
| Aug 3, 6:06 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 39 min |
Nearby
Special Weather Statements in Illinois, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.